Kentucky, 2003Flash Flood in Kentucky, June 30, 2003
June 30, 2003 · NWS JKL · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 30, 9:03 AM EST, 4 hours 47 minutes earlier.
Area forecast discussion, Jun 30, 9:03 AM EST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1003 AM EDT MON JUN 30 2003
ONLY SOME WORDING CHANGES WILL BE MADE TO THE FORECAST (REMOVE
AFTERNOON TIMING OF PRECIP). WATER VAPOR SAT PICS INDICATE
TROPICAL MOISTURE SURGING NORTHWARD INTO KY...AND WITH OUR AREA
UNDER THETA-E RIDGE...WOULD EXPECT TO SEE SCT SHRA/TSRA CONTINUE TO
DEVELOP THROUGH THE DAY...WITH HIGHEST POPS IN OUR SOUTHERN ZONES
WHERE HIGHEST PW VALUES FOUND. WILL KEEP POPS IN CHC CATEGORY WITH
THE ABSENCE OF ANY SFC FEATURES TO FOCUS PRECIP DEVELOPMENT.
.JKL...NONE.
HYSELL
----------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
----------------------------------------------------------
358 AM EDT MON JUN 30 2003
THE WEATHER PICTURE THIS MORNING: COLD FRONT IS PROGRESSING EAST
THROUGH NEW ENGLAND BUT NEARLY STATIONARY THROUGH MID OH/IN.
CONVECTION FIRING ALONG THIS FEATURE. TO OUR SOUTH...TROPICAL STORM
BILL IN THE GULF ON A NORTHWARD TRACK HEADED FOR LA TODAY. THESE
FEATURES...AND PRIMARILY THE TS WILL DETERMINE THE WEATHER OVER EAST
KY LATER TODAY THROUGH WED. TEMPERATURES TONIGHT HAVE ONLY REACHED
THE UPPER 60/NEAR 70.
VARIABLES WILL BE TRACK OF BILL AND INFLUENCE OF FRONT TO OUR NORTH
BOTH ON TEMPERATURES AND POPS. THIS FRONT WILL SLOWLY DIP
SOUTH...IN THE VC OF THE OH RIVER AND WILL BECOME A CONVERGENCE
FOCUS TODAY INTO TUE...BEFORE WASHING OUT. THE BEST CHANCES OF
RAIN/POTENTIALLY HEAVY AT TIMES WITH HIGH PW VALUES WILL BE IN OUR
SOUTHERN COUNTIES. TS BILL WILL CONTINUE NORTHWARD TODAY BEFORE
TURNING EAST TUE...PUSHING SLUGS OF MOISTURE NORTHWARD. EXACT TRACK
IS UNCERTAIN THOUGH. GENERALLY FOLLOWED META AND ADJUSTED THAT SOLN
SOUTH PER NHC GUID. UNCERTAINTY ALSO LIMITED POPS TO LIKELY AT MOST
IN SOUTH. THE PICTURE WILL LOOK CLEARER AS BILL MAKES LANDFALL.
HAVE POPS CONTINUING INTO WED AS WHAT IS LEFT OF TS MOVES OUT AND
UPPER TROUGH STILL TO PASS THROUGH. TEMPERATURES FOR TUE/WED A FEW
DEGREES BELOW NORMAL WITH A WARM UP IN TIME FOR THE HOLIDAY WEEKEND.
THANKS TO LMK FOR COORDINATION.
ZONES OUT SOON.
OUDEMAN
------------------------------------------------------------------
836 PM EDT SUN JUN 29 2003
DEWPOINTS RUNNING 7-12 DEGREES HIGHER AT 00Z THIS EVENING WHEN
COMPARED TO YESTERDAY...AND TEMPS RUNNING 3-4 DEGREES HIGHER. BASED
ON CURRENT DEWPOINTS AND TEMPERATURES WILL UP OVERNIGHT LOWS IN THE
GRIDDED DATA MORE INTO THE 60 TO 65 DEGREE RANGE. PATCH OF CI/CS
CURRENTLY DRIFTING ACROSS THE CWFA...BUT ONCE THIS IS GONE WILL SEE
MOSTLY CLEAR SKIES FOR A WHILE. MAY MAKE SOME MINOR ADJUSTMENTS TO
SKY COVER GRIDS. WILL UPDATE GRIDDED DATA AND ISSUE UPDATED PUBLIC
FORECAST PACKAGE BETWEEN 9 AND 930 PM.
SBH
---------------------------------------------------------------
324 PM EDT SUN JUN 29 2003
SAME AIRMASS IN PLACE OVER EASTERN KY AS THE LAST DAY OR SO. CLOUDS
A LITTLE SLOWER TO MOVE INTO AREA OVER NEXT 24 HOURS. ALSO...META
SHOWING DEW POINTS DROPPING ACROSS AREA...MID TO UPPER 50S BY
TOMORROW MORNING...REMINISCENT OF LAST NIGHT. HAVE NO REASON TO
DISPUTE THIS RIGHT NOW. SO WILL FOLLOW WITH PERSISTENCE AND RETURN
TO THE RIDGE/VALLEY SPLIT FOR TOMORROW MORNING WITH VALLEYS HITTING
THE 55 TO 60 DEGREE RANGE...AND RIDGES 60 TO 65. WILL ADD IN THE
PATCHY VALLEY FOG AS WELL. AGAIN...SHOULD BE LIGHTER AND LESS WIDE
SPREAD AS THE PREVIOUS FEW MORNINGS.
GFS FALLING EVEN MORE IN LINE WITH ETA ON THIS MORNINGS
RUN...ESPECIALLY CONCERNING NOW TROPICAL STORM BILL. SO MODELS ARE
BEGINNING TO MERGE INTO BETTER SOLUTION. HOWEVER...PER HPC...GFS
TRADITIONALLY HANDLES TROPICAL SYSTEMS BETTER THAN ETA...SO NOT
READY TO DISCARD GFS ALTOGETHER. WITH THIS IN MIND...USED A BLEND OF
THE TWO MODELS FOR THE FORECAST.
A COLD FRONT DRAPED ACROSS MIDWEST...WILL VERY SLOWLY SAG TO OH
RIVER VALLEY BY MONDAY PM. AT SAME TIME MOISTURE FROM TS BILL
MOVING INTO REGION FROM SOUTH. WITH DAYTIME HEATING AND BOUNDARY IN
AREA...BROUGHT 30 POPS IN REGION FOR THE AFTERNOON AND EVENING ON
MONDAY.
THEN TS BILL BEGINS TO TRACK TOWARDS THE REGION FROM SOUTHWEST
BRINGING LIKELY POPS TO THE AREA ON TUESDAY...AND ITS INFLUENCE
CARRIES OVER INTO WEDNESDAY AS WELL. WENT LIKELY SOUTH...CHANCE
NORTH CWA TUE AND CHANCE FOR ALL OF CWA ON WED FOR NOW BUT EXPECT
THAT MAY GO UP IN THE NEXT FORECAST CYCLE OR TWO...AS SOON AS
UNCERTAINTIES ARE WORKED OUT.
EXTENDED...FOR THE WEEKEND...GFS ENSEMBLE MEAN STILL BRINGS FRONTAL
BOUNDARY INTO REGION BY SATURDAY PM. THIS HAS BEEN VERY
CONSISTENT...BUT THIS FAR OUT ONLY KEPT SLIGHT CHANCE FOR POPS ON
SATURDAY PER PREVIOUS FCST.
RAY
Hazardous weather outlook, Jun 30, 4:21 AM EST, 9 hours 29 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
521 AM EDT MON JUN 30 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED...MAINLY THIS
AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
WITH TROPICAL STORM BILL PUSHING OUT OF THE GULF OF MEXICO AND INTO
THE LOWER MISSISSIPPI VALLEY EARLY THIS WEEK...THERE WILL BE AN
ABUNDANCE OF MOISTURE STREAMING INTO EASTERN KENTUCKY. THERE IS A
CHANCE FOR THUNDERSTORMS TUESDAY AND WITH THE APPROACH OF THE
REMNANTS OF TROPICAL STORM BILL...SOME STORMS MAY PRODUCE VERY HEAVY
RAINFALL.
A CHANCE OF SHOWERS AND THUNDERSTORMS REMAINS IN THE FORECAST FOR
TUESDAY NIGHT THROUGH WEDNESDAY. THERE IS ALSO A SLIGHT CHANCE FOR
ADDITIONAL SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT AND THEN AGAIN
ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
DUSTY
Flash Flood, Whitley
- When
- June 30, 1:50 PM EST to 4:00 PM EST
- Where
- Whitley County, Corbin
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.758, -84.145 (the zone’s center; the record gives no point)
There were 8 to 12 inches of water over the Cumberland Parkway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in Louisiana, June 30, 20034 injured · $41 million · F1 · 38 events
- Heat in Virginia, June 30, 20031 death · 1 event
- Tornado and Tropical Storm in Mississippi, June 30, 2003$3.2 million · F0 · 12 events
- Tornado in Georgia, June 30, 2003$125,000 · F1 · 1 event
- Wildfire in California, June 30, 20035 injured · 3 events
- Lightning Strike in New York, June 30, 2003$50,000 · 1 event
- Flash Flooding and Hail in Georgia, June 30, 2003$29,000 · 52 kt wind · 8 events
- Hail in Nebraska, June 30, 2003$36,000 · 1.75 in hail · 2 events
- Flash Flood and Hail in Maryland, June 30, 2003$20,000 · 1.75 in hail · 3 events
- Damaging Wind in Florida, June 30, 2003$20,000 · 1 event
- Damaging Winds in Massachusetts, June 30, 2003$15,000 · 50 kt wind · 2 events
- Hail in South Dakota, June 30, 20032.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362864.